Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 108, NWS Jackson, KY

August 30, 2003Breathitt County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 30, 2003, 7:11 PM EDT for Breathitt County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2003, 7:11 PM EDT (23:11 UTC)
Expired
Aug 30, 2003, 10:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 12 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 302312
FFWJKL
KYC025-310215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
711 PM EDT SAT AUG 30 2003

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BREATHITT COUNTY

* UNTIL 1015 PM EDT

* AT 708 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM NEAR NOCTOR TO 3 MILES NORTHWEST OF COPEBRANCH...OR FROM
  3 MILES EAST OF JACKSON TO 7 MILES NORTHEAST OF BOONEVILLE.  THE
  AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

THERE HAVE BEEN PUBLIC REPORTS OF RAPIDLY RISING WATER IN CREEKS IN 
THE ELKATAWA AND OAKDALE COMMUNITIES.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3760 8332 3763 8346 3760 8356 3752 8359
          3746 8355 3742 8349 3746 8319

$$
OUDEMAN
2 follow-up statements
000 
WGUS73 KJKL 310008
FFSJKL
KYC025-310215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
801 PM EDT SAT AUG 30 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR...

  BREATHITT COUNTY

* UNTIL 1015 PM EDT

* AT 801 PM EDT...DOPPLER RADAR INDICATED THAT THE HEAVIEST RAIN HAD 
  EXITED THE AREA.  A FEW LIGHT TO MODERATE SHOWERS WILL CONTINUE    
  THIS EVENING.  HIGH WATER WILL WILL BE SLOW TO RECEDE AND          
  THEREFORE THE FLASH FLOOD WARNING CONTINUES FOR BREATHITT COUNTY.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS ALONG THE BANKS
OF CREEKS...STREAMS...AND LOW LYING AREAS ARE SUBJECT TO FLASH
FLOODING

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

LAT...LON 3761 8333 3746 8319 3742 8349 3752 8360
          3763 8356

$$

OUDEMAN
000 
WGUS73 KJKL 310209
FFSJKL
KYC025-310215-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1006 PM EDT SAT AUG 30 2003

...THE FLASH FLOOD WARNING FOR BREATHITT COUNTY WILL BE ALLOWED TO 
EXPIRE AT 1015 PM...

AT 1006 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED NO STORMS 
CAPABLE OF PRODUCING HEAVY RAIN IN THE AREA.  IN ADDITION...DISPATCH 
REPORTED THAT ROADS THAT WERE PREVIOUSLY UNDER WATER WERE NO LONGER 
UNDER WATER.  THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE AT 
1015 PM.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$
OUDEMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 3:50 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 30, 3:50 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT SAT AUG 30 2003

FRONTAL BOUNDARY CURRENTLY STRETCHED OUT ACROSS THE NORTHERN PORTION
OF THE CWA. WIDESPREAD CONVECTION ASSOCIATED WITH THE FRONT EARLIER
TODAY HAS SLACKENED AS THE MAJORITY OF THE ACTIVITY CURRENTLY
ONGOING IS DIURNALLY DRIVEN. EXPECT MOST OF THE DEEPER CORE T-STORMS
TO DIE AS THE SUN SETS...HOWEVER WITH FRONT IN THE VICINITY...WILL
HOLD ONTO CHANCE POPS THROUGHOUT THE EVENING. MORE OF THE SAME CAN
BE EXPECTED TOMORROW. WILL HOLD OFF ON ISSUING A FLOOD WATCH AS MANY
LOCATIONS TODAY ARE EXPERIENCING THEIR FIRST GOOD SHOT OF
PRECIP...ESPECIALLY SOUTH OF THE DANIEL BOONE PARKWAY. DEPENDING ON
HOW WEAK GUIDANCE VALUES COME IN THIS EVENING...LATER SHIFTS MAY
NEED TO REASSESS THIS FOR TOMORROW.

MODELS COMING INTO SOMEWHAT BETTER AGREEMENT WITH LIFTING BOUNDARY
NORTHWARD THROUGH MONDAY...AS LOW PRESSURE IN RESPONSE TO S/W
AMPLIFICATION IN THE PLAINS TAKES SHAPE. WILL CONTINUE WITH HIGHER
CHANCE POPS FOR MONDAY AND TUESDAY WITH A GRADIENT FROM NORTH TO
SOUTH...AS JUICY AIR MASS STAYS WITH US. THE MAJORITY OF THE
PRECIPITATION WILL CONTINUE TO BE DIURNALLY DRIVEN AS MID AND UPPER
LEVEL SUPPORT REMAIN WEAK THROUGH TUESDAY. LOW PRESSURE AND TROUGH
AXIS RUSH THROUGH LATE WEDNESDAY. THIS FEATURE HAS TRENDED SLOWER IN
THE PAST RUN. WILL KEEP AN OPTIMISTIC DRY FORECAST FOR NOW ON
THURSDAY...BUT WILL HANG ONTO CLOUD COVER A BIT LONGER.

.JKL...NONE

GEOGERIAN

PREVIOUS DISCUSSIONS FOLLOW
--------------------------------------------------------------------
1024 AM EDT SAT AUG 30 2003

SKIES ARE PARTLY SUNNY IN THE FAR SOUTHERN PORTION OF THE AREA THIS
MORNING. SATELLITE TRENDS DO NOT SUPPORT A SOUTHWARD DRIFT OF THE
DENSER CLOUDS. LOW CLOUDS HAVE APPROACHED FROM THE SOUTH...BUT THINK
THAT THEY WILL BE CONVECTIVE AND NOT OVERCAST DURING THE AFTERNOON.
THINK THE BEST OPTION IS TO UPDATE THE FORECAST FROM MOSTLY CLOUDY
TO PARTLY CLOUDY ALONG THE TN BORDER. WILL ALSO ALLOW FOR A RANGE OF
SLIGHTLY WARMER TEMPS (78-83) IN HARLAN AND LETCHER COUNTIES WHERE
THERE HAS ALSO BEEN SOME SUN. THIS WILL ALSO BLEND BETTER WITH OUR
TN BORDER COUNTY TEMPS FORECAST. FINALLY WILL ADJUST 2ND PERIOD
WINDS TO BE LIGHT AND VARIABLE IN ALL GROUPS EXCEPT THE FAR NORTH.
FAR NORTH STANDS THE BEST CHANCE AT A DEFINITIVE FRONTAL PASSAGE.

HAL
---------------------------------------------------------------------
435 AM EDT SAT AUG 30 2003

ALTHOUGH IT IS APPARENT THAT RAINFALL IS A GOOD BET FOR THIS WEEKEND
WITH THE APPROACH OF A FRONTAL SYSTEM...INITIAL THOUGHTS COME THANKS
TO META TIME-HEIGHT PLOTS THAT SUGGEST THE BEST LARGE SCALE FORCING
TO OCCUR SATURDAY FROM ABOUT 12 TO 18Z...LEAVING THAT TIME FRAME AS
OUR PRIMARY POP RECIPIENT...I AGREE. LOOKS NOW THAT THAT PROGRESSION
OF THE FRONTAL SYSTEM WILL BE LIMITED...BUT CONTRARY TO PRIOR MODEL
RUNS THOUGHTS...LOOKS NOW AS THOUGH THE FRONT WILL MANAGE TO WORK
ITS WAY FROM NORTH TO SOUTH...COMPLETELY INTO THE CWA BY SATURDAY
AFTERNOON AS OPPOSED TO DANCING JUST TO THE NORTH....RESULTING IN
HIGHER POPS...BUT THATS ACCORDING TO THE META. PAST DAY 1...META IS
ON ITS OWN...WITH OTHERS KEEPING THE FRONT A BIT FURTHER NORTH...AND
THUS KEEPING HIGHER POPS TO THE NORTH. AS A RESULT OF THIS...TRIED
TO BLEND FROM THE META SOLUTION INTO A LEAN TOWARD THE AVN FURTHER
OUT. FOR THE BEGINNING OF THE WORK WEEK...KEPT MONDAYS POPS ABOUT
THE SAME...MAYBE A LITTLE LOWER...BUT UPPED TUESDAYS POPS AS THE AVN
BUCKLES OUT FRONTAL SYSTEM NORTHWARD...AND THEN PUSHES THE WESTERN
BRANCH THROUGH THE CWA AT THAT TIME.

AS FAR AS TEMPS GO...KEPT OUR SOUTHERN COUNTIES A BIT WARMER TODAY
THAN THE REST...COUNTING ON THE FACT THAT THEY WILL RECEIVE A BIT
MORE SUN TODAY AS THE CLOUDS ADVANCE FROM THE NORTH. PAST
THAT...ONLY SMALL TWEAKS WERE MADE TO THE PREVIOUS FORECASTERS TEMPS
IN THE SHORT RANGE.

ZONES OUT.

COREY
---------------------------------------------------------------------
1008 PM EDT FRI AUG 29 2003

SFC FNT NOW FM DAY TO EVV TO UNO ALSO SEEN ON RADAR WITH A GOOD LINE
OF SHRA/TSRA. OTHER STORMS IN WARM SECTOR TO OUR SW BUT CURRENTLY
OUR CWFA IS STORM FREE. DONT THINK IT WILL LAST LONG AS THE STORMS
ARE KNOCKING AT OUR DOORSTEPS BOTH SW AND NW. CURRENT POPS ARE GOOD
AND WITH CLOUDS AND DWPTS THINK TEMPS ALSO WITHIN REASON.

WILL PUT OUT A QUICK UPDATE TO REMOVE MIDNIGHT TIMING...OTHERWISE NO
CHANGES.

DUSTY
Hazardous weather outlook, Aug 30, 5:04 AM EDT, 14 hours 7 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
504 AM EDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THESE THUNDERSTORMS WILL
HAVE THE POTENTIAL TO BRING ISOLATED HEAVY RAINFALL...FREQUENT
LIGHTNING AND BRIEF GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS WILL REMAIN SUNDAY
THROUGH WEDNESDAY AS A SURFACE TROUGH BECOMES STATIONARY ACROSS THE
REGION. WET CONDITIONS WILL FINALLY SUBSIDE AROUND WEDNESDAY AS THE
SURFACE TROUGH PUSHES EAST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SIGNIFICANT STORM REPORTS TO
THE NATIONAL WEATHER SERVICE INCLUDING EXCESSIVE
RAINFALL...FLOODING...AND WIND DAMAGE THROUGH EARLY NEXT WEEK.

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:03 PM EDTFlash Flood WarningJKLClay117 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.